Journal of Diabetology

CASE REPORTS
Year
: 2022  |  Volume : 13  |  Issue : 3  |  Page : 312--313

Sitagliptin-induced hiccups: A rare side effect


Prabhat Agrawal1, Ashish Gautam2, Nikhil Pursnani1,  
1 P.G. Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh, India
2 Rani Durgavati Medical College, Banda, Uttar Pradesh, India

Correspondence Address:
Dr. Nikhil Pursnani
P. G. Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh 282002
India

Abstract

Background: Hiccups are a normal physiological response, but sometimes they become a cause of social embarrassment. Materials and Methods: A 72-year-old male who is a known case of type II diabetes mellitus for the last 6 years came to our outdoor department with complaints of hiccups. Currently, he was on Glimipride 2 mg daily for the last 6 years and on Sitagliptin 100 mg daily for the last 6 months. Results: On stopping Sitagliptin himself, his hiccups stopped. Conclusion: Hiccups are regarded as a normal behavior and time-limited symptom but if prolonged or intractable, a thorough history and investigation must be done to find out the cause which might lead to serious consequences. Most probably, this is the first case report showing that Sitagliptin is the cause of hiccups.



How to cite this article:
Agrawal P, Gautam A, Pursnani N. Sitagliptin-induced hiccups: A rare side effect.J Diabetol 2022;13:312-313


How to cite this URL:
Agrawal P, Gautam A, Pursnani N. Sitagliptin-induced hiccups: A rare side effect. J Diabetol [serial online] 2022 [cited 2023 Feb 4 ];13:312-313
Available from: https://www.journalofdiabetology.org/text.asp?2022/13/3/312/357136


Full Text



 Introduction



Hiccups are a normal physiological response, but sometimes they become a cause of social embarrassment. Usually, they are self-limited and benign; few causes are gastric distension, sudden temperature changes, alcohol ingestion, and states of heightened emotion.[1] It is difficult to ascertain a single cause for hiccups, but sometimes it needs multidisciplinary approach involving neurological, gastroenterological, and cardiothoracic systems.[2] Few drugs can also trigger hiccups; here we are reporting a case of 72-year-old male who had hiccups due to Sitagliptin (an oral hypoglycemic agent).

 Case Report



A 72-year-old male who is a known case of type II diabetes mellitus for the last 6 years came to our outdoor department with complaints of hiccups. Currently, he was on Glimipride 2 mg daily for the last 6 years and Sitagliptin 100 mg daily for the last 6 months. His blood sugar was nearly controlled with an HbA1c of 7.3% and fasting blood sugar of 110 mg/dL and postprandial of 184 mg/dL. Initially, for the first 3 months, he had no problem but for the last 2–3 months, he started hiccups after taking Sitagliptin. On stopping Sitagliptin himself, his hiccups stopped. His liver function test, renal function test, thyroid function test, ultrasound abdomen, color Doppler echocardiography, and X-ray chest were normal. His urine ketone was negative. His systemic examination was unremarkable. His Noranjo scale was 8. He was later counseled for a drug rechallenge at half dose of Sitagliptin 50 mg, but soon after taking his hiccups appeared next day morning.

So it was confirmed that these hiccups were Sitagliptin-induced. We started tablet Pioglitazone 15 mg once daily in place of Sitagliptin. On a follow-up visit after 2 weeks, he had a well-controlled blood sugar with no complaints of hiccups.

 Discussion



Hiccups may arise due to side effects of certain drugs; few examples are steroids, benzodiazepine, barbiturates, phenothiazines, opioids, and azithromycin.[3] Alcohol sometimes may be the responsible factor for hiccups. Medication-induced hiccups are usually transient and responded on withdrawal of the culprit drug. Terminating hiccups is challenging but once treated improves social life of patients.

 Conclusion



Hiccups are regarded as a normal behavior and time-limited symptom, but if prolonged or intractable a thorough history and investigation must be done to find out the cause which might lead to serious consequences. Most probably, this is the first case report showing Sitagliptin as a possible cause of hiccups, although it is difficult to definitely confirm it or explain its mechanism.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Adam E A systematic review of the effectiveness of oral baclofen in the management of hiccups in adult palliative care patients. J Pain Palliat Care Pharmacother 2020;34:43-54.
2Steger M, Schneemann M, Fox M Systemic review: The pathogenesis and pharmacological treatment of hiccups. Aliment Pharmacol Ther 2015;42:1037-50.
3Peacock ME Transient hiccups associated with oral dexamethasone. Case Rep Dent 2013;2013:426178. Available from: https://doi.org/10.1155/2013/426178.